Virginia, 2003Hail and Damaging Winds in Virginia, July 9, 2003
July 9, 2003 · NWS RNK · 36 events in 25 counties and zones
Thunderstorm winds downed trees in Fairfield, Roanoke, Bent Mountain, Huddleston, Amherst, Pilot, Wytheville, Clear Fork, onto Route 91 and Route 608, 14 miles southwest of Tazewell, onto Route 42, 2 miles east of Bland, 8 miles east of Pulaski onto Route 663, onto Route 43 in Buchanan, 3 miles east of Stewartsville and 2 miles north of Amherst. Lightning struck a house in Laurel Fork, starting…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $155,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms on the afternoon of the 9th produced damaging winds, damaging lightning and hail up to quarter size.Thunderstorm winds downed trees in Fairfield, Roanoke, Bent Mountain, Huddleston, Amherst, Pilot, Wytheville, Clear Fork, onto Route 91 and Route 608, 14 miles southwest of Tazewell, onto Route 42, 2 miles east of Bland, 8 miles east of Pulaski onto Route 663, onto Route 43 in Buchanan, 3 miles east of Stewartsville and 2 miles north of Amherst. Thunderstorm winds also downed trees and power lines in Covington, and near Paint Bank onto Route 658 and Route 311, numerous trees in Warm Springs, Kerrs Creek, Pearisburg, across Campbell County, 7 miles west of Appomattox, and onto Route 29 near Gretna.Thunderstorm winds downed trees in Meadows of Dan, Ringgold, Red Oak, Laural Fork, Clover, 1 mile south of Amherst, 4 miles northeast of Radford City, and 5 miles west of Independence.Thunderstorom winds also downed trees countywide across Halifax County, with a tree downed onto a car in Halifax.Lightning struck a house in Laurel Fork, starting a fire which destroyed the house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 12:44 PM EST, 16 minutes earlier.
Area forecast discussion, Jul 9, 12:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
950 AM EDT WED JUL 9 2003
UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH INFORMATION.
.RNK...
NC...NONE.
VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-092200-
WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT
VAZ043>046-092200-
MG
Hazardous weather outlook, Jul 9, 4:25 AM EST, 8 hours 35 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY
HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION...
ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE
90S...AND HEAT INDICES AROUND 100.
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN
ISOLATED STORM COULD CONTAIN DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...
AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF
STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM
FLOODING.
.SPOTTER INFORMATION STATEMENT...
UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT
ANTICIPATED.
08
In the hours before
Local storm report, Jul 9, 12:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM SINKS GROVE WV 80 MPH TSTM GUST
07/09/03 MONROE REPORTED BY SPOTTER.Event by event
33 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bland
- When
- July 9, 1:00 PM EST
- Where
- Bland County, 2 mi E of Bland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.800, -78.917
Thunderstorm Wind, Giles
- When
- July 9, 1:05 PM EST
- Where
- Giles County, Pearisburg
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -79.050
Thunderstorm Wind, Tazewell
- When
- July 9, 1:10 PM EST
- Where
- Tazewell County, 14 mi SW of Tazewell
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.600, -79.300
Thunderstorm Wind, Bland
- When
- July 9, 1:10 PM EST
- Where
- Bland County, Clear Fork
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.783, -78.617
Thunderstorm Wind, Giles
- When
- July 9, 1:10 PM EST
- Where
- Giles County, Eggleston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 36.733, -80.417
Thunderstorm Wind, Bath
- When
- July 9, 1:15 PM EST
- Where
- Bath County, Warm Spgs
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Thunderstorm Wind, Covington (C)
- When
- July 9, 1:20 PM EST to 1:40 PM EST
- Where
- Covington (C) County, Covington
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.833, -78.733
Hail, Bedford (C)
- When
- July 9, 1:25 PM EST
- Where
- Bedford (C) County, Bedford City
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -80.633
Thunderstorm Wind, Craig
- When
- July 9, 1:30 PM EST
- Where
- Craig County, Paint Bank
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -79.483
Thunderstorm Wind, Pulaski
- When
- July 9, 1:30 PM EST
- Where
- Pulaski County, 8 mi E of Pulaski
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 36.967, -81.700
Thunderstorm Wind, Roanoke (C)
- When
- July 9, 1:40 PM EST
- Where
- Roanoke (C) County, Roanoke
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.050, -79.783
Thunderstorm Wind, Montgomery
- When
- July 9, 1:45 PM EST
- Where
- Montgomery County, 4 mi NE of Radford City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.317, -80.733
Thunderstorm Wind, Montgomery
- When
- July 9, 1:45 PM EST
- Where
- Montgomery County, Pilot
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -81.083
Thunderstorm Wind, Wythe
- When
- July 9, 1:45 PM EST
- Where
- Wythe County, Wytheville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.217, -81.200
Thunderstorm Wind, Botetourt
- When
- July 9, 1:45 PM EST
- Where
- Botetourt County, Buchanan
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.783, -79.983
Thunderstorm Wind, Roanoke
- When
- July 9, 2:00 PM EST
- Where
- Roanoke County, Bent Mtn
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -79.617
Thunderstorm Wind, Rockbridge
- When
- July 9, 2:00 PM EST
- Where
- Rockbridge County, Kerrs Creek
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.950, -81.083
Thunderstorm Wind, Rockbridge
- When
- July 9, 2:05 PM EST
- Where
- Rockbridge County, Fairfield
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.567, -80.283
Thunderstorm Wind, Amherst
- When
- July 9, 2:10 PM EST
- Where
- Amherst County, 2 mi N of Amherst
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.167, -80.517
Hail, Franklin
- When
- July 9, 2:10 PM EST
- Where
- Franklin County, Union Hall
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -80.367
Thunderstorm Wind, Bedford
- When
- July 9, 2:20 PM EST
- Where
- Bedford County, 3 mi E of Stewartsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -80.650
Thunderstorm Wind, Campbell
- When
- July 9, 2:25 PM EST to 2:35 PM EST
- Where
- Campbell County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -79.683
Thunderstorm Wind, Grayson
- When
- July 9, 2:30 PM EST
- Where
- Grayson County, 5 mi W of Independence
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.267, -79.950
Thunderstorm Wind, Pittsylvania
- When
- July 9, 2:40 PM EST
- Where
- Pittsylvania County, Gretna
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.150, -80.117
Thunderstorm Wind, Bedford
- When
- July 9, 2:40 PM EST
- Where
- Bedford County, Huddleston
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 37.583, -79.050
Thunderstorm Wind, Pittsylvania
- When
- July 9, 2:45 PM EST
- Where
- Pittsylvania County, Gretna
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -79.750
Thunderstorm Wind, Patrick
- When
- July 9, 2:45 PM EST
- Where
- Patrick County, Meadows of Dan
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.850, -79.517
Thunderstorm Wind, Amherst
- When
- July 9, 2:55 PM EST
- Where
- Amherst County, Amherst
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -79.050
Thunderstorm Wind, Carroll
- When
- July 9, 3:00 PM EST
- Where
- Carroll County, Laurel Fork
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -79.700
Lightning, Carroll
- When
- July 9, 3:00 PM EST
- Where
- Carroll County, Laurel Fork
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.717, -80.517
Thunderstorm Wind, Appomattox
- When
- July 9, 3:10 PM EST
- Where
- Appomattox County, 7 mi W of Appomattox
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -79.300
Thunderstorm Wind, Amherst
- When
- July 9, 3:10 PM EST
- Where
- Amherst County, 1 mi S of Amherst
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.350, -78.967
Thunderstorm Wind, Halifax
- When
- July 9, 3:10 PM EST to 3:30 PM EST
- Where
- Halifax County, Countywide
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 36.617, -81.233
Thunderstorm Wind, Pittsylvania
- When
- July 9, 3:20 PM EST
- Where
- Pittsylvania County, Ringgold
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.233, -79.100
Thunderstorm Wind, Charlotte
- When
- July 9, 3:30 PM EST
- Where
- Charlotte County, Red Oak
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 36.950, -79.367
Thunderstorm Wind, Halifax
- When
- July 9, 3:50 PM EST
- Where
- Halifax County, Clover
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.950, -79.367
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 9, 2003$1.2 million · F1 · 78 events
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
- Damaging Winds in Oklahoma, July 9, 2003$113,000 · 72 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378966, 5378965, 5378964, 5378967, 5379070, 5378970, 5378968, 5378971, 5378969, 5378972, 5378978, 5378973, 5378974, 5378975, 5378976, 5378979, 5378983, 5378977, 5378981, 5378982, 5378980, 5378984, 5378986, 5378987, 5379068, 5378988, 5379062, 5378989, 5379061, 5379069, 5378985, 5379064, 5379065, 5379063, 5379066, 5379067.